Alert archive / Alabama / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 103, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 14, 2015, 6:42 PM CDT for Marion County, Winston County, Alabama. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2015, 6:42 PM CDT (23:42 UTC)
- Expired
- Jul 14, 2015, 7:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Marion County, AL, Winston County, AL
The radar
The Columbus AFB radar (KGWX), 60 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 6:58 PM CDT | TSTM WND DMG | 3 Nnw Lake Buttahatchee, AL | TREE DOWN ON STATE HIGHWAY 129 AND LOVELESS LANE |
| Jul 14, 7:05 PM CDT | TSTM WND DMG | Double Springs, AL | TREES REPORTED DOWN COUNTYWIDE |
| Jul 14, 7:18 PM CDT | TSTM WND DMG | 4 Nne Gu-Win, AL | TREES DOWN BLOCKING ROAD AT HIGHWAY 253 AND HIGHWAY 44 |
| Jul 14, 7:26 PM CDT | TSTM WND DMG | Winfield, AL | TREES DOWN IN WINFIELD ALONG COUNTY 4 AND APPLE ST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 3:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 745 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
497
WUUS54 KBMX 142342
SVRBMX
ALC093-133-150045-
/O.NEW.KBMX.SV.W.0103.150714T2342Z-150715T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 PM CDT TUE JUL 14 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN NORTHWESTERN ALABAMA...
WINSTON COUNTY IN NORTHWESTERN ALABAMA...
* UNTIL 745 PM CDT
* AT 642 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR TRINITY TO 6 MILES NORTHEAST OF PHIL CAMPBELL
TO NEAR BELGREEN TO NEAR RED BAY...MOVING SOUTH AT 40 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
HAMILTON...WINFIELD...HALEYVILLE...LYNN...ARLEY...GUIN...
HACKLEBURG...DOUBLE SPRINGS...BRILLIANT...ADDISON...GLEN ALLEN...
NAUVOO...GU-WIN...SARDIS...CAMP MCDOWELL...HELICON...BRUSHY LAKE...
SMITH LAKE...ASHBANK AND INMANFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3430 8711 3399 8711 3400 8764 3391 8764
3392 8795 3402 8795 3402 8799 3405 8799
3406 8821 3432 8817
TIME...MOT...LOC 2342Z 338DEG 36KT 3461 8712 3440 8761 3441 8789 3442
8821
HAIL...1.00IN
WIND...70MPH
$$
05/MA2 follow-up statements
533
WWUS54 KBMX 142359
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 PM CDT TUE JUL 14 2015
ALC093-133-150045-
/O.CON.KBMX.SV.W.0103.000000T0000Z-150715T0045Z/
MARION AL-WINSTON AL-
659 PM CDT TUE JUL 14 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR MARION AND WINSTON COUNTIES...
AT 659 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR SARDIS TO NEAR LYNN TO NEAR BRINN TO 6 MILES
NORTH OF DETROIT...MOVING SOUTHEAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...WINFIELD...HALEYVILLE...LYNN...ARLEY...GUIN...
HACKLEBURG...DOUBLE SPRINGS...BRILLIANT...ADDISON...GLEN ALLEN...
NAUVOO...GU-WIN...SARDIS...CAMP MCDOWELL...HELICON...SMITH LAKE...
ASHBANK...INMANFIELD AND NEEDMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3429 8711 3399 8711 3400 8764 3391 8764
3392 8795 3402 8795 3402 8799 3405 8799
3406 8821 3432 8817
TIME...MOT...LOC 2359Z 328DEG 37KT 3431 8708 3410 8757 3411 8784 3412
8816
HAIL...1.00IN
WIND...70MPH
$$
05/MA063
WWUS54 KBMX 150017
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT TUE JUL 14 2015
ALC093-133-150045-
/O.CON.KBMX.SV.W.0103.000000T0000Z-150715T0045Z/
MARION AL-WINSTON AL-
717 PM CDT TUE JUL 14 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR MARION AND WINSTON COUNTIES...
AT 716 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES EAST OF NESMITH TO NEAR NAUVOO TO NEAR
WINFIELD TO NEAR CREWS...MOVING SOUTH AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...WINFIELD...LYNN...ARLEY...GUIN...DOUBLE SPRINGS...
BRILLIANT...ADDISON...GLEN ALLEN...NAUVOO...GU-WIN...CAMP MCDOWELL...
HELICON...SMITH LAKE...ASHBANK...POPLAR SPRINGS...FALLS CITY...
CORINTH REC AREA...HOUSTON RECREATIONAL AREA AND BRINN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3420 8711 3399 8711 3400 8764 3391 8764
3392 8795 3402 8795 3402 8799 3405 8799
3406 8821 3420 8818
TIME...MOT...LOC 0016Z 338DEG 36KT 3416 8701 3395 8750 3396 8777 3397
8809
HAIL...1.00IN
WIND...70MPH
$$
95/MAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:39 PM CDT, 3 minutes earlier.
Area forecast discussion, Jul 14, 6:39 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 639 PM CDT TUE JUL 14 2015 .UPDATE... AVIATION DISCUSSION. && .DISCUSSION... DECENTLY ORGANIZED LINE OF STORMS HEADED SOUTHEASTWARD OUT OF TENNESSEE AND ARKANSAS THIS AFTERNOON. HAVE BEEN LOOKING CLOSELY AT SOME MESOSCALE NUMBERS TO TRY TO GET A BETTER HANDLE ON THE UNCERTAINTY THAT NORTHWEST FLOW OFTEN BRINGS. BEST INSTABILITY IS COINCIDED WITH THE CURRENT SEVERE THUNDERSTORM WATCH...WHICH LOOKS GOOD AT THIS POINT. IT WILL BE A WAIT AND SEE IF IT CAN MAINTAIN SIMILAR INTENSITY AS THE SUN GETS LOWER...BUT 4500 JOULES WILL TAKE A WHILE TO SUBSIDE EVEN AS EVENING COOLING BEGINS. THE HIGHER BULK SHEAR VALUES...WHICH HELPED ORGANIZE THIS LINE ARE EXPECTED TO REMAIN TO OUR NORTH...AND ARE OFTEN TIMES CONFUSING. IN THIS INSTANCE...ONCE A COLD POOL DOMINATED LINE GETS GOING THE MECHANICS CAN OFTEN TIMES SUSTAIN MORE ROBUST FEATURES. IN OTHER WORDS...THE HIGHER BULK SHEAR IS NOT NECESSARY TO KEEP THE LINE GOING ONCE IT IS ALREADY ESTABLISHED. ADD TO THAT THE SOUTHWARD-TURNING SECTION OF THE LINE ENTERING NORTHERN MISSISSIPPI TRYING TO ORGANIZE INTO AN MCV...AND THERE IS PLENTY TO SUGGEST THAT AREAS NORTH OF I-20 WILL NEED TO BE WATCHED VERY CLOSELY. MOST MESOSCALE NUMERICAL GUIDANCE IS KILLING THE LINE HERE SHORTLY AFTER SUNSET...HOWEVER...ALL HAVE INITIALIZED THE INSTABILITY INCORRECTLY. SO BE A BIT CAREFUL WITH ANY SIMULATED REFLECTIVITY AS IT IS LIKELY UNDERDONE. THE BIG BUBBLE OF 4000 JOULES IS LAYING IN WAIT ACROSS MUCH OF THE NORTHERN- THIRD OF THE STATE...AND WILL BE A PROBLEM FOR US AT LEAST OVER THE NEXT SEVERAL HOURS. 17/KLAWS && .AVIATION... 00Z TAF DISCUSSION. LINE OF SEVERE STORMS WILL PUSH ACROSS NORTHERN TERMINALS THIS EVENING. HAVE INCLUDED TEMPOS FOR INCREASED WIND SPEEDS AND REDUCED VIS. HOWEVER...EXPECT GUSTS WITHIN STRONGER STORMS TO APPROACH 50KTS...WITH FREQUENT LIGHTNING. CONDITIONS WILL IMPROVE BEHIND THE LINE...WITH VFR CONDITIONS EXPECTED WITH WINDS SHIFTING BACK TO THE SOUTHWEST AT 5 KTS. WINDS WEDNESDAY WILL TURN TO THE NORTHWEST ACROSS THE NORTH AT 10-12KTS. AT MGM AND TOI...HAVE INCLUDED VCTS DURING THE AFTERNOON AS THE BOUNDARY LEFT FROM TONIGHTS CONVECTION SHOULD BE ACROSS THE SOUTH...AND DEVELOPMENT IS POSSIBLE DURING AFTERNOON HEATING. 14 && .BMX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR AUTAUGA-BARBOUR- BIBB-BLOUNT-BULLOCK-CHILTON-DALLAS-ELMORE-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RUSSELL-SHELBY-SUMTER-TUSCALOOSA-WALKER-WINSTON. &&
Hazardous weather outlook, Jul 14, 8:51 AM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 851 AM CDT TUE JUL 14 2015 ALZ011>015-017>050-151700- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 851 AM CDT TUE JUL 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A COMBINATION OF HEAT AND HIGH HUMIDITY WILL CREATE HEAT INDEX VALUES OVER 105 DEGREES FOR A LARGE MAJORITY OF CENTRAL ALABAMA THIS AFTERNOON. TAKE PROPER PRECAUTIONS TO AVOID HEAT RELATED ILLNESSES. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHERN PORTIONS OF CENTRAL ALABAMA TONIGHT FROM 7PM TO MIDNIGHT. LOCATIONS ALONG AND NORTH OF A LINE FROM SULLIGENT...BIRMINGHAM...SYLACAUGA...AND LAFAYETTE ARE INCLUDED IN THE SEVERE WEATHER THREAT AREA. DAMAGING STRAIGHT LINE WINDS ARE THE GREATEST THREAT WITH A LESSER THREAT OF LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HIGH TEMPERATURES COMBINED WITH RELATIVELY HIGH HUMIDITY LEVELS WILL CONTINUE TO PRODUCE HEAT INDICES NEAR OR ABOVE 105 DEGREES DURING THE AFTERNOON HOURS WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TUESDAY NIGHT INTO WEDNESDAY MORNING.
In the hours before
Special weather statement, Jul 14, 6:35 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
635 PM CDT TUE JUL 14 2015
ALZ011-150000-
MARION AL-
635 PM CDT TUE JUL 14 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 700
PM CDT...
AT 634 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WESTON...OR NEAR HAMILTON...MOVING SOUTHEAST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...WINFIELD...GUIN...BRILLIANT...GLEN ALLEN...GU-WIN...
BRINN...LAKE BUTTAHATCHEE...WESTON...TWIN...PINEY GROVE...TEXAS...
MARION COUNTY PUBLIC LAKE...TUCKER...PIKEVILLE...PEARCES MILL AND
RANKIN FITE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3431 8797 3431 8796 3409 8763 3393 8764
3391 8766 3392 8785 3419 8813 3432 8798
TIME...MOT...LOC 2334Z 314DEG 36KT 3421 8799
05/MAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:35 PM CDT | Special Weather Statement | BMX | Marion | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.